Poison control centers in the United States have seen an increase in reports of children ingesting a type of prescription cough medicine, according to a study released Tuesday by the Food and Drug Administration.
From 2010 to 2018, reports of pediatric poisonings involving the drug, benzonatate, increased each year, according to the study. Benzonatate, sold under the brand name Tessalon, is prescribed to treat coughs caused by colds or flu. It is not approved for children under 10 years old.
The findings, published in the journal Pediatrics, were based on more than 4,600 cases reported to poison control centers. The largest increase – 24% – was recorded between 2015 and 2016.
Reports included children who were unwittingly exposed to the drug, as well as children who abused or intentionally abused it.
Most of the cases involving intentional benzonatate use were in children 10 years and older, according to the study.
The proportion of cases with serious adverse effects was low. However, accidental or misuse of benzonatate, which comes in capsule form, can cause serious health problems in children, including seizures, cardiac arrest, and death.
The findings should prompt doctors to be more careful when prescribing these types of drugs, said study author Dr. Ivone Kim, a pediatrician and chief medical officer at the FDA.
It should also encourage more parents to keep their prescriptions out of reach of children, said Dr. Nusheen Ameenuddin, a pediatrician at the Mayo Clinic in Rochester, Minnesota.
Cough medicine “should be treated like any other medicine that can have serious side effects,” Ameenuddin said, “which means not giving it to children without specific medical direction.”
Drugmakers might also need to reevaluate how the drug is made, she added, as it comes in round, liquid-filled capsules that look like candies, making it appealing to people. the children.
The increase in pediatric poisonings involving benzonatate coincided with an increase in the number of prescriptions filled for the drug over the same period.
This may be a consequence, the study authors wrote, of public health efforts to curb the inappropriate use of cough medicines containing narcotics, including opioids. The agency requires the cough medications containing opioids should be labeled with a strong safety warning to limit their use.
Benzonatate is the only non-narcotic prescription cough medicine available in the United States
Dr. Buddy Creech, a pediatrician at Vanderbilt University Medical Center in Nashville, Tennessee, said coughing is a very “difficult” symptom and many doctors often resort to medication to help relieve symptoms.
As non-narcotic drugs become more common in homes, “the likelihood of mistakes will increase,” Creech said.
The authors said the study had limitations, including that it was unable to confirm all cases and that some of the reports to poison control centers may be duplicates.
Still, the study reminds doctors to provide good advice on when and how to use the drug, Creech said.
Parents can also keep their children safe by keeping medications out of sight, either behind a locked door or on an inaccessible high shelf. They can also talk with their children about the medications they are taking.
“It’s a chance to have a conversation with our kids to say this is the medication I’m on and to understand what those medications look like,” Creech said.
The FDA’s Kim said adults should properly dispose of unused or expired medications lying around the house.
It’s also crucial that parents be aware of the symptoms of an overdose, including agitation, tremors, seizures or coma, and seek prompt medical attention, she said.
Follow BNC HEALTH on Twitter & Facebook.
#FDA #Warns #Rising #Reports #Childhood #Poisonings #Linked #Cough #Medicines